West Virginia, 2005

Flood and Damaging Winds in West Virginia, July 25, 2005

July 25, 2005 · NWS RLX · 28 events in 23 counties and zones

After a hot and humid afternoon, strong to severe thunderstorms moved southeast, out of Ohio, and through much of West Virginia. Damaging wind gusts were common with the storms and the associated outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a hot and humid afternoon, strong to severe thunderstorms moved southeast, out of Ohio, and through much of West Virginia. Damaging wind gusts were common with the storms and the associated outflow boundary. One power company reported 50,000 customers without electricity at the peak of the outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 3:07 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 25, 3:07 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT)...

HOW FAR SOUTH WILL THE CONVECTION GET TONIGHT?  THAT IS THE QUESTION
IN THE HAZY AND HUMIDITY.  LEFT COUNTIES FROM HTS-CRW-BKW ON SOUTH
DRY. OF COURSE...ANY COOLING STORM ACROSS EASTERN OHIO AND NORTHERN
AND CENTRAL WV THROUGH THIS EVENING WOULD BE TALL WITH A LOCALIZED
DOWNPOUR AND LOTS OF LIGHTNING.  WITH DEW POINTS IN THE MID 70S THIS
AFTERNOON...GENERALLY STAYED ABOVE MOST MIN TEMPERATURE GUIANCE FOR
TONIGHT.

WILL LET THE CURRENT HEAT ADVISORY FOR THE TRI STATE AROUND HTS DIE
A SILENT DEATH AND WILL NOT BE INCLUDED IN THE LATE AFTERNOON ZONES.
THIS WAY...THE NEW HEAT ADVISORY WILL BE HEADLINED FOR SOME
COUNTIES ON TUESDAY.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...

WILL ISSUE A NEW HEAT ADVISORY FOR TOMORROW AFTERNOON FOR SAME AREA
AS TODAY PLUS A FEW MORE COUNTIES IN OHIO.  WHILE H850 TEMPERATURES
WILL BE A BIT HIGHER TOMORROW (23C-24C)...DEWPOINTS MAY COME IN 2-3
DEGREES LOWER...WHICH WOULD HINDER HEAT INDICIES A BIT.  IF
OVERNIGHT SHIFT DETERMINES THAT DEWPOINTS COULD BE HIGHER...ADVISORY
AREA MAY NEED TO BE EXPANDED.

ISSUE FOR NEXT COUPLE OF DAYS AFTER THAT IS APPROACHING FRONTAL
BOUNDARY.  A BIT OF DISAGREEMENT ON SPEED BETWEEN THE MODELS...BUT
ALL SEEM TO AGREE THAT BEST FORCING FOR PRECIP WILL LIE ALONG AND
BEHIND OF FRONT.  THINK ONLY SOUTHEAST OHIO STANDS MUCH CHANCE OF
SEEING SHRA/TSRA BEFORE 00Z WED.  AREAS TO THE SOUTHEAST MAY NOT BE
ABLE TO GET RID OF THEIR CAP.

ALLOW POPS TO BLEED INTO AREA TOWARDS THE SOUTHEAST TUESDAY
NIGHT...BUT COVERAGE SHOULD BE DIURNALLY DECREASING AS IT DOES SO.
WEDNESDAY MAY FEATURE THE BEST COVERAGE AS FRONT MOVES ACROSS CWA
AND SHORTWAVE ROTATES THROUGH BEHIND IT.  WENT WITH 50ISH POPS
HERE...LIKELY MAY BE MORE APPROPRIATE DOWN THE ROAD.

ALLOW POPS TO CONTINUE IN THE MOUNTAINS TILL THURSDAY...AS SUPPORT
IS SLOW TO LEAVE CWA.  MOST ACTIVITY SHOULD WANE BY THURSDAY EVENING.

GENERALLY LIKED MAV TEMPERATURES FOR TUESDAY AND THROUGH WEDNESDAY
NIGHT...AND MEX LOOKED REASONABLE THEREAFTER.

RAN WITH HPC GRIDS FROM FRIDAY ON...LOOKS LIKE A GENERALLY DRY
PERIOD WITH A WELCOME RUN OF BELOW NORMAL TEMPERATURES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 139 PM EDT MON JUL 25 2005)

AVIATION...

STILL CONCERNED CONVECTION MAY FORM UPSTREAM OF PKB-CKB 18-20Z AND
MOVG ESE 19-23Z AND AFFECT PKB-CKB-EKN VICINITIES.

OTHERWISE MAINLY HAZE WITH VISBILITIES AROUND 5 MILES...LOWRING
INTO THE 3 TO 5 MILE RANGE 04-13Z.  THINKING TOO WARM FOR THICK
FOG.

PREVIOUS DISCUSSION...
(ISSUED 1046 AM EDT MON JUL 25 2005)

SHORT TERM (REST OF TODAY)...

INCREASE IN 850 MOISTURE ON 12Z PIT SOUNDING IN 20 KNOT NW LOW LEVEL
FLOW THIS MORNING.  FIGURING 850 FLOW WILL BACK TOWARD WEST WITH
MIXING ALLOWING FOR MORE SUNSHINE TO BREAK THRU THE CLDS IN
CKB-EKN-BKW.  IMPRESSIVE LOW LEVEL MOISTURE...WITH DEW POINTS 75 TO
80...FM CNTRL IL TO IND TO NRN AND CNTRL OH.  DESPITE GUIDANCE BEING
LOWER...KEEPING OUR SLIGHT CHC FOR CONVECTION ACROSS THE NRN THIS
AFTERNOON.

NO CHANGE ON THE HEAT ADVISORY.  HOTTEST SO FAR THIS SUMMER AT HTS
WAS 97 BACK IN JUNE.  NO RECORDS EXPECTED TODAY SINCE THE DUST BOWL
ERA IN 1934 HAD TEMPS OVER 100.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FOR WVZ005>007-013-014 FROM NOON UNTIL 6 PM
TUESDAY.
OH...HEAT ADVISORY FOR OHZ075-083>087 FROM NOON UNTIL 6 PM TUESDAY.
KY...HEAT ADVISORY FOR KYZ101>103-105 FROM NOON UNTIL 6 PM TUESDAY.
VA...NONE.
&&

SHORT TERM...KTB
LONG TERM...CL

In the hours before

Special weather statement, Jul 25, 2:00 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON JUL 25 2005

OHZ066-067-252000-
MORGAN-PERRY-
300 PM EDT MON JUL 25 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTH OF MILLERSBURG TO
COLUMBUS...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  EAGLEPORT...BRISTOL...THORNVILLE...SHAWNEE...RENDVILLE AND PERRY
  STATE FOREST.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS SHOULD REACH SOMERSET BY 3:15 PM...NEW LEXINGTON BY
3:30 PM...AND SHAWNEE BY 4 PM.

15
Special weather statement, Jul 25, 3:04 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT MON JUL 25 2005

WVZ031-032-040-252100-
BARBOUR-HARRISON-TAYLOR-
404 PM EDT MON JUL 25 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GRAFTON...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  GALLOWAY...NESTORVILLE...MEADLAND...WEBSTER...KNOTTSVILLE AND
  THORNTON.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF 1 TO 1.5
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Charleston,WV radar (KRLX), 128 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Pleasants

When
July 25, 3:49 PM EST
Where
Pleasants County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.383, -81.200

Thunderstorm Wind, Wood

When
July 25, 3:57 PM EST
Where
Wood County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
39.333, -81.533

Thunderstorm Wind, Doddridge

When
July 25, 4:00 PM EST
Where
Doddridge County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -80.783

Thunderstorm Wind, Tyler

When
July 25, 4:00 PM EST
Where
Tyler County, Sistersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -81.000

Thunderstorm Wind, Wirt

When
July 25, 4:10 PM EST
Where
Wirt County, Elizabeth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.067, -81.400

Thunderstorm Wind, Ritchie

When
July 25, 4:15 PM EST to 4:20 PM EST
Where
Ritchie County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -81.067

Thunderstorm Wind, Doddridge

When
July 25, 4:25 PM EST
Where
Doddridge County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -80.783

Trees fell, one hit an occupied car, but there were no injuries.

Thunderstorm Wind, Jackson

When
July 25, 4:30 PM EST
Where
Jackson County, Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -81.700

Thunderstorm Wind, Lewis

When
July 25, 4:30 PM EST
Where
Lewis County, Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.033, -80.450

Thunderstorm Wind, Gilmer

When
July 25, 4:30 PM EST
Where
Gilmer County, Glenville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -80.833

Thunderstorm Wind, Calhoun

When
July 25, 4:30 PM EST
Where
Calhoun County, Grantsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -81.100

Thunderstorm Wind, Mason

When
July 25, 4:35 PM EST
Where
Mason County, Point Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -82.117

Thunderstorm Wind, Roane

When
July 25, 4:40 PM EST
Where
Roane County, Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -81.350

Thunderstorm Wind, Braxton

When
July 25, 4:50 PM EST
Where
Braxton County, Sutton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -80.700

Thunderstorm Wind, Upshur

When
July 25, 4:55 PM EST
Where
Upshur County, Buckhannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -80.233

Thunderstorm Wind, Harrison

When
July 25, 5:00 PM EST
Where
Harrison County, Wallace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -80.483

Thunderstorm Wind, Cabell

When
July 25, 5:15 PM EST
Where
Cabell County, Huntington
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.417, -82.467

The outflow wind gust was funneled between 2 adjacent buildings along Piedmont Road in Huntington. A man was sitting outside on his second floor apartment landing, reading his Bible. The wind blew out a window unit from the adjacent building and dropped onto him. The 73 year old man was killed.

Thunderstorm Wind, Putnam

When
July 25, 5:15 PM EST
Where
Putnam County, Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -82.033

Thunderstorm Wind, Kanawha

When
July 25, 5:25 PM EST
Where
Kanawha County, Tornado
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.333, -81.850

Flood, Harrison

When
July 25, 5:25 PM EST to 6:25 PM EST
Where
Harrison forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -78.850

Little Ten Mile Creek flooded Route 20. No dwellings were damaged.

Thunderstorm Wind, Kanawha

When
July 25, 5:30 PM EST
Where
Kanawha County, Frame
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.500, -81.467

A porch and a roof were damaged.

Thunderstorm Wind, Kanawha

When
July 25, 5:35 PM EST
Where
Kanawha County, Charleston
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.350, -81.633

Scattered locations throughout the city reported trees or large branches blown down. Garrison Ave was blocked by fallen trees. A 79 year old man was killed by a falling tree in the 1400 block of Virginia Street. He was trying to get into his car, that was located off an alley behind his home. The tree fell from an adjacent backyard and across a brick wall. The tree canopy engulfed the parked car.

Thunderstorm Wind, Clay

When
July 25, 5:40 PM EST
Where
Clay County, Clay
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -81.083

A tree fell onto an occupied dwelling, but all inside the residence escaped unharmed. Other trees fell in the vicinity.

Thunderstorm Wind, Nicholas

When
July 25, 5:40 PM EST
Where
Nicholas County, Summersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -80.850

Thunderstorm Wind, Webster

When
July 25, 5:40 PM EST
Where
Webster County, 1 mi NW of Guardian
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -80.483

Trees and power lines were blown down near Fishers Crossing and Route 15.

Thunderstorm Wind, Fayette

When
July 25, 6:00 PM EST
Where
Fayette County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.983, -81.133

Thunderstorm Wind, Raleigh

When
July 25, 6:40 PM EST
Where
Raleigh County, 2 mi S of Beckley
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.750, -81.183

A gust to 62 mph was measured.

Thunderstorm Wind, Raleigh

When
July 25, 6:48 PM EST
Where
Raleigh County, Daniels
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.733, -81.133

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Cabell2005-07-2573MaleOutside/Open AreasDirect
Thunderstorm Wind, Kanawha2005-07-2579MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5461432, 5461434, 5461430, 5461433, 5461436, 5461431, 5461438, 5461435, 5461439, 5461440, 5461441, 5461443, 5461445, 5461446, 5461447, 5461437, 5461442, 5461444, 5461448, 5461451, 5461449, 5461450, 5461452, 5461453, 5461652, 5461653, 5461655, 5461654.